Tennessee, 2013

Tornado and Damaging Wind in Tennessee, May 31, 2013

May 31, 2013 · NWS MEG · 2 events in 1 county or zone

An mesoscale convective system developed over Southern Missouri and Northern Arkansas and pushed across Northeast Arkansas into West Tennessee during the early morning hours of May 31, 2013. A few severe storms produced damaging winds and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$208,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An mesoscale convective system developed over Southern Missouri and Northern Arkansas and pushed across Northeast Arkansas into West Tennessee during the early morning hours of May 31, 2013. A few severe storms produced damaging winds and flash flooding. A couple of weak tornadoes also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 31, 3:15 AM CST, 1 hour 49 minutes earlier.

Area forecast discussion, May 31, 3:15 AM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
415 AM CDT FRI MAY 31 2013

.UPDATE...UPDATED TO ADD FLASH FLOOD WATCH TO PORTIONS OF EAST
ARKANSAS AND ADJUSTED POPS A BIT.

&&

.PREV DISCUSSION... /ISSUED 353 AM CDT FRI MAY 31 2013/

DISCUSSION...
SHOWERS AND THUNDERSTORMS CONTINUE ACROSS PORTIONS OF THE
MIDSOUTH. RAINFALL TOTALS ACCORDING TO DUAL POL RADAR EXCEED 3
INCHES IN PORTIONS OF EAST ARKANSAS WITH ADDITIONAL TRAINING
THUNDERSTORMS STILL ON THE RADAR EXTENDING INTO WEST ARKANSAS.
LAPS PRECIPITABLE WATER VALUES ARE GENERALLY AROUND 1.75 INCHES
FROM LITTLE ROCK INTO NORTHWEST TENNESSEE RESULTING IN
PRECIPITATION RATES ABOVE 2 INCHES PER HOUR. WILL EXPLORE THE NEED
FOR A FLASH FLOOD WATCH AND LIKELY MAKE THE CALL AS THE TORNADO
WATCH EXPIRES AT 4 AM. TEMPERATURES AND DEW POINTS ARE IN THE LOW
70S ACROSS MOST OF THE AREA YIELDING FAIRLY IMPRESSIVE INSTABILITY
FOR THIS TIME OF THE NIGHT. ALTHOUGH INSTABILITY HAS STARTED TO
TREND DOWN THIS PAST HOUR...CAPE IS STILL AROUND 1000 J/KG WITH
LI'S AROUND -2.

VERY COMPLEX FORECAST TODAY INTO THE WEEKEND WITH NUMEROUS
OUTFLOW BOUNDARIES ARE IN PLACE ACROSS EAST ARKANSAS...THE
MISSOURI BOOTHEEL...WEST TENNESSEE AND LIKELY NORTH MISSISSIPPI.
ADDITIONALLY...THERE WILL LIKELY BE BREAKS IN THE CLOUD
COVER...ESPECIALLY ACROSS NORTH MISSISSIPPI RESULTING IN
DIFFERENTIAL HEATING FURTHER COMPLICATING THE FORECAST AND HELPING
TO FOCUS LIFT. ALOFT A NEUTRALLY TILTED LONGWAVE TROUGH WILL
GRADUALLY SHIFT EAST THROUGH THE DAY WITH A SERIES OF DISTURBANCES
TRACKING THROUGH THE BROADER FLOW. DIFFLUENCE ALOFT WILL HELP
MAINTAIN UPDRAFTS PROVIDING ADEQUATE VENTILATION FOR STORMS DURING
THE DAY. HOWEVER...GUIDANCE POPS REMAIN LOWER THAN I WOULD
EXPECT...LIKELY BECAUSE OF A WORKED OVER ATMOSPHERE AND ABUNDANT
CLOUD COVER. TONIGHT...THE TROUGH WILL SHIFT CLOSER TO THE
MIDSOUTH AND A STRONGER SHORTWAVE WILL TRACK FROM NORTHWEST
ARKANSAS INTO SOUTHEAST MISSOURI. THIS FEATURE WILL LIKELY ENHANCE
CONVECTION SIGNIFICANTLY IN EAST ARKANSAS...THE MISSOURI
BOOTHEEL...AND PORTIONS OF WEST TENNESSEE AND NORTH MISSISSIPPI.

SATURDAY...CONDITIONS SHOULD CONTINUE TO DETERIORATE AS THE TROUGH
SWINGS ACROSS THE MISSISSIPPI RIVER VALLEY. THE STORM PREDICTION
CENTER HAS MOST OF THE MIDSOUTH IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS SATURDAY. THE MAIN FOCUS WILL LIKELY BE ACROSS EAST
ARKANSAS THE MISSOURI BOOTHEEL AND WEST TENNESSEE...BUT NORTH
MISSISSIPPI MAY ALSO SEE STRONG TO SEVERE STORMS. A COLD FRONT
SHOULD BRING AN END TO OUR SEVERE THREAT SATURDAY NIGHT...WITH ALL
PRECIPITATION ENDING BY LATE SUNDAY. RAINFALL TOTALS TODAY THROUGH
SATURDAY NIGHT COULD EXCEED 5 INCHES LOCALLY WITH 2-3 INCHES
LIKELY ACROSS MOST OF THE AREA. AREA RIVERS WILL LIKELY SEE RISES
AND WE WILL HAVE TO MONITOR CONDITIONS CLOSELY FOR FLASH FLOODING.

COOLER AND DRIER CONDITIONS LOOK TO BE IN STORE FOR EARLY NEXT
WEEK. HIGHS MONDAY MAY STRUGGLE TO GET OUT OF THE 70S ACROSS
THE COOLEST PORTIONS OF THE MIDSOUTH. EXPECT GRADUAL WARMING
THROUGH THE WEEK. A WEAK RIDGE WILL DOMINATE THE WEATHER PATTERN
EARLY IN THE WEEK...TRANSITIONING TO ZONAL FLOW BY MIDWEEK. NO
ORGANIZED WEATHER SYSTEMS LOOK TO BE IN THE WORKS FOR THE UPCOMING
WORK WEEK...ALTHOUGH AS TEMPERATURES WARM BACK INTO THE UPPER 80S
SOME THUNDERSTORMS CANNOT BE RULED OUT AFTER MIDWEEK.

.AVIATION...
06Z TAF CYCLE

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE FORECAST AREA
OVERNIGHT WHICH WILL PRODUCE MVFR CEILINGS AND VISIBILITIES AT
TIMES. CEILINGS WILL DROP TO MVFR LEVELS BY AROUND SUNRISE BUT
THEN IMPROVE TO VFR LEVELS BY FRIDAY AFTERNOON. WINDS WILL BE
MAINLY FROM THE SOUTH AT 10 TO 15 KNOTS FOR MUCH OF THE FORECAST
PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  88  73  86  69 /  20  30  60  70
MKL  86  72  84  66 /  30  30  60  80
JBR  85  72  82  65 /  50  40  80  80
TUP  89  71  88  71 /  20  20  40  60

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 10 AM CDT THIS MORNING FOR CLAY-
     CRAIGHEAD-CRITTENDEN-CROSS-GREENE-LAWRENCE-MISSISSIPPI-
     POINSETT-RANDOLPH-ST. FRANCIS.

MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 31, 3:22 AM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
422 AM CDT FRI MAY 31 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-011130-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
422 AM CDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS IN THE MISSOURI
BOOTHEEL AND EAST ARKANSAS GENERALLY WEST OF A LINE FROM WARDELL
MISSOURI TO FISHER ARKANSAS. THE PRIMARY THREAT FROM THESE STORMS
WILL EB DAMAGING WIND AND LARGE HAIL.

ADDITIONALLY...FLASH FLOODING DUE TO HEAVY RAINFALL IS POSSIBLE IN
PORTIONS OF EAST ARKANSAS...NORTH OF INTERSTATE 40. A FLASH FLOOD
WATCH IS IN EFFECT THROUGH 10 AM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL PUSH INTO THE MIDSOUTH LATE SATURDAY AFTERNOON
INTO SATURDAY NIGHT. THERE IS A SLIGHT RISK FOR SEVERE STORMS
ALONG AND AHEAD OF THIS FRONT ACROSS EASTERN ARKANSAS...THE
MISSOURI BOOTHEEL...WEST TENNESSEE AND NORTHWEST MISSISSIPPI ON SATURDAY.
THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING WINDS...LARGE
HAIL AND AN ISOLATED TORNADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN SUPPORT OF SEVERE WEATHER
OPERATIONS TODAY AND AGAIN SATURDAY AFTERNOON INTO SATURDAY NIGHT
ACROSS EASTERN ARKANSAS...THE MISSOURI BOOTHEEL...WEST
TENNESSEE...AND NORTHWEST MISSISSIPPI.

The radar

The Memphis radar (KNQA), 29 km away, was scanning. The volume nearest the first event began at 11:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Tipton

When
May 31, 5:04 AM CST to 5:10 AM CST
Where
Tipton County, 0.75 mi SSE of Walnut Grove to 0.61 mi SSW of Avrett
Measured
50 kt (58 mph) estimated gust
Property damage
$28,000
Reported by
Emergency Manager
Coordinates
35.590, -89.774

Straight line winds produced damaged to a couple of homes northwest of Covington. The homes had roof and some structural damage.

Tornado, Tipton

When
May 31, 5:05 AM CST to 5:09 AM CST
Where
Tipton County, 1.33 mi WSW of Avrett to 0.62 mi SW of Avrett
Rating
EF1
Path length
0.83 mi
Path width
250 yd
Property damage
$180,000
Reported by
NWS Storm Survey
Coordinates
35.616, -89.703

The tornado touched down on Mount Lebanon Road and tracked east destroying two homes. The wind moved cars and trucks a significant amount. There was also damage to grain bins and trees were knocked down. A shop was destroyed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyThe tornado archive for Tennessee, 2013Warnings in Tennessee, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460600, 457229.